Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 145, NWS Indianapolis, IN

May 17, 2006Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 17, 2006, 8:08 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2006, 8:08 PM EDT (00:08 UTC)
Expired
May 17, 2006, 8:24 PM EDT
In force
16 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Jackson County, IN, Jennings County, IN

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 180008
SVRIND
INC071-079-180045-
/O.NEW.KIND.SV.W.0145.060518T0008Z-060518T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA
  SOUTHWESTERN JENNINGS COUNTY IN SOUTHEAST INDIANA

* UNTIL 845 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CROTHERSVILLE...OR ABOUT 9 MILES SOUTH OF
  SEYMOUR...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN JENNINGS COUNTY AROUND 820 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3893 8587 3882 8594 3877 8587 3885 8561

$$

CO
2 follow-up statements
000 
WWUS53 KIND 180020
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 PM EDT WED MAY 17 2006

INC071-079-180045-
/O.CON.KIND.SV.W.0145.000000T0000Z-060518T0045Z/
JACKSON-JENNINGS-
820 PM EDT WED MAY 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR CROTHERSVILLE...OR ABOUT 13 MILES
SOUTHEAST OF SEYMOUR...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN JENNINGS COUNTY AROUND 830 PM EDT

LAT...LON 3893 8587 3882 8594 3877 8587 3885 8561

$$

CO
000 
WWUS53 KIND 180024
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EDT WED MAY 17 2006

INC071-079-180034-
/O.CAN.KIND.SV.W.0145.000000T0000Z-060518T0045Z/
JACKSON-JENNINGS-
824 PM EDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN JENNINGS COUNTIES IS CANCELLED...

LAT...LON 3893 8587 3882 8594 3877 8587 3885 8561

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:47 PM EDT, 21 minutes earlier.

Area forecast discussion, May 17, 7:47 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 PM EDT WED MAY 17 2006

.AVIATION DISCUSSION...FOR 00Z-00Z TAFS

AREAS OF THUNDERSTORMS WILL CONTINUE OVER ALL TAF SITES THROUGH
04-05Z.  STORMS HAVE PRODUCED SOME SMALL (PEA) HAIL AND WIND GUSTS
TO NEAR 40 KNOTS.  CIGS HAVE BEEN MOSTLY VFR WITH LOCALIZED MVFR IN
VCTY OF STORMS.

COLD FRONT NOW OVER SW MI/NW INDIANA WILL MOVE RAPIDLY SE ACROSS CEN
NRN INDIANA LATER THIS EVENING. EXPECT MVFR CIGS TO DEVELOP BEHIND
THE COLD FRONT AFTER 04-06Z. THERE IS SOME SIGNALS IN THE MODELS OF
POSSIBLE RISE IN THE CIGS TO VFR CAT IN THE FOR A TIME TOWARD
MORNING...THEN EXPECT MORE VFR CIGS IN THE 040-050 LAYER TO DEVELOP
BY LATE MORNING THURS. EXPECT SOME INSTABILITY SHOWERS TO ALSO
DEVELOP BY LATE MORNING THURS.

&&

.DISCUSSION...MODELS APPEAR TO BE IN REASONABLE AGREEMENT WITH ONLY
SLIGHT DIFFERENCES. WL USE BLEND.

MAIN FORECAST ISSUE WL BE CHC FOR TSRA TONIGHT.

DPS CONT TO INCREASE ACROSS FA TODAY WITH READINGS IN THE MID 50S
ACROSS CTRL INDIANA AT 17Z. CDFNT ACROSS WI WITH A TSRA OR TWO NR
FNT. AS S/WV DIGS FURTHER SOUTHEAST TOWARD IL/IN...EXPECT TO SEE
TSRAS INCREASE IN COVERAGE AND INTENSITY LATER THIS EVENING. MAIN
THREAT APPEARS TO BE LARGE HAIL AS FREEZING LEVELS ARE APPROX. 8500
FT AND MID LEVEL LAPSE RATES ARE AROUND 6.5 C/KM. IN ADDITION...LIS
ARE FORECAST TO BE BLO 0C WITH CAPES NR 1000 J/KG. MODEL SOUNDINGS
ALONG WITH INCREASING DEEP LAYER SHEAR DO INDICATE THE POSSIBILITY
OF DAMAGING WINDS THIS EVENING. PPW VALUES THIS EVENING ARE NOT
PARTICULAR HIGH GIVEN LACK OF LOW LEVEL MOISTURE. COULD SEE A TSRA
PRODUCE A QUICK HALF INCH TO INCH OF RAIN BUT OVRALL COVERAGE WL BE
LIMITED. TSRAS WL DIMINISH IN COVERAGE BETWEEN 06Z-09Z AS CDFNT MVS
ACROSS FA. MOS GUIDANCE HAS A GOOD HANDLE ON TEMPS TONIGHT WITH
EXPECTED CLOUDS AND PRECIP. WL USE BLEND.

TIME SECTIONS DO SHOW A BRIEF BREAK IN ANY PRECIP OVR THE MORNING
HOURS. BY MID AFTERNOON...MID CLOUDS INCREASE AGAIN AS STRONG S/WV
MVS ACROSS CWA. WOULD EXPECT TO SEE A FEW SHOWERS AND POSSIBILITY AN
ISOLATED TSRA AS MODELS KEEP LIS NR 0C. WL CONT TO MENTION PRECIP
POSSIBILITIES IN FORECAST THURSDAY. WEAK CAA ACROSS CWA WL KEEP
TEMPS COOLER THAN WED. ONLY ANTICIPATE TEMPS IN THE LOWER 60S ACROSS
FA FOR HIGHS. THIS WL BE BLO NORMAL ONCE AGAIN. MOS GUIDANCE VERY
SIMILAR AND WL USE BLEND.

ANY PRECIP SHOULD END WITH OVRNGT THURSDAY WITH LOSS OF DAYTIME
HEATING AND UPPER LOW PULLING EAST. TIME SECTIONS DO SHOW SOME
CLEARING AT MID LEVELS BUT STILL EXPECT TO SEE CLOUDS AROUND. OVRALL
TEMPS WL BE COOLER THAN WED NGT AS H85 TEMPS FALL TO AROUND 1-2C
ACROSS CWA. MOS ONCE AGAIN LOOKS CONSISTENT IN KEEPING TEMPS RATHER
CLOSE. WL USE BLEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JB
AVIATION...CO
Hazardous weather outlook, May 17, 3:25 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EDT WED MAY 17 2006

INZ021-030-031-036>042-045>049-052-054>057-065-072-180900-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-DECATUR-JENNINGS-
325 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS
WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND
EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD
OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND
THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR
FAVORABLE FOR THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT THIS AFTERNOON
ACROSS CENTRAL INDIANA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ028-029-035-043-044-051-053-060>064-067>071-180900-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-
225 PM CDT WED MAY 17 2006 /325 PM EDT WED MAY 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE
WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN
AND SOUTHERN INDIANA.

A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS
WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND
EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD
OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE
WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN
AND SOUTHERN INDIANA.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND
THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR
FAVORABLE FOR THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT (300 PM CDT) THIS
AFTERNOON ACROSS CENTRAL INDIANA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JOHNSON/CO/JB

In the hours before

Local storm report, May 17, 4:09 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             TERRE HAUTE             39.47N 87.38W
05/17/2006  E0.50 INCH       VIGO               IN   BROADCAST MEDIA

&&

MSHARTRA
Local storm report, May 17, 5:17 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             ELWOOD                  40.28N 85.84W
05/17/2006  E0.25 INCH       MADISON            IN   TRAINED SPOTTER

0451 PM     HAIL             1 SE MOORESVILLE        39.61N 86.36W
05/17/2006  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

            SOUTHEAST OF SR 144 AND SR 67

0440 PM     HAIL             3 NW NOBLESVILLE        40.09N 86.07W
05/17/2006  E0.50 INCH       HAMILTON           IN   BROADCAST MEDIA

            WIND GUSTS TO 35 MPH

&&

SMITH
Local storm report, May 17, 8:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             BROWNSTOWN              38.88N 86.05W
05/17/2006  U0.75 INCH       JACKSON            IN   TRAINED SPOTTER

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:46 AM EDTSevere Thunderstorm WarningINDHancock29 min
May 18, 12:08 PM EDTSevere Thunderstorm WarningINDRush52 min
May 18, 12:22 PM EDTSevere Thunderstorm WarningINDBoone, Clinton38 min
May 18, 12:26 PM EDTSevere Thunderstorm WarningINDBoone, Montgomery29 min
May 18, 12:41 PM EDTSevere Thunderstorm WarningINDHendricks, Montgomery, Putnam49 min
May 18, 12:44 PM EDTSevere Thunderstorm WarningINDHamilton31 min
May 18, 1:09 PM EDTSevere Thunderstorm WarningINDHancock, Madison37 min
May 18, 1:16 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan44 min
May 18, 2:07 PM EDTSevere Thunderstorm WarningINDDecatur, Rush23 min
May 18, 2:23 PM EDTFlash Flood WarningINDDecatur2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.